Alert archive / Indiana / Tornado Warnings in 1998

Tornado Warning 24, NWS Northern Indiana

May 31, 1998Blackford County, Indiana

NWS Northern Indiana issued this tornado warning at May 31, 1998, 4:15 PM EST for Blackford County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 1998, 4:15 PM EST (21:15 UTC)
Expired
May 31, 1998, 4:50 PM EST
In force
35 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Blackford County, IN

The radar

The Northern Indiana radar (KIWX), 103 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 12:15 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1998-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1998-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1259 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

372 
WFUS53 KIWX 312114 RRA
TORFWA
INC009-312150-

BULLETIN- EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
415 PM EST SUN MAY 31 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* TORNADO WARNING FOR...
  BLACKFORD COUNTY IN NORTH CENTRAL INDIANA

* UNTIL 450 PM EST

* AT 413 PM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  POSSIBLE TORNADO 3 MILES SOUTHWEST OF HARTFORD CITY MOVING
  EAST AT 35 MPH.

* SOME LOCATIONS IN THE PATH OF TORNADO ARE...
  HARTFORD CITY
  MILLGROVE
  TRENTON

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH... LARGE HAIL... AND
DEADLY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY

JAH/TL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at May 31, 10:14 AM EST, 6 hours 1 minute earlier.

Area forecast discussion, May 31, 10:14 AM EST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1014 AM EST SUN MAY 31 1998

THUNDERSTORMS THE MAIN CONCERN THIS UPDATE. BEST CHANCE OF CONVECTION
OVER SE ZONES INTO EARLY AFTERNOON BUT WOULD NOT BE SURPRISED IF A
FEW SHOWERS OR THUNDERSTORMS POPPED UP ELSEWHERE AS SECONDARY FRONT
SWEEPS ACROSS THE AREA. ADAP FIELDS INDICATING THE MOST UNSTABLE AIR
FROM NORTHERN INDIANA INTO EAST CENTRAL MISSOURI WHERE ENHANCED
CLOUDINESS IS CURRENTLY DEVELOPING PER SATELLITE LOOP. ETA
INDICATING CAPES APPROACHING 3000 J/KG OVER SE ZONES BY 18Z. SEVERAL
PARAMETERS STILL FAVORABLE INTO EARLY AFTERNOON OVER SE HALF OF CWA
FOR STRONG/SEVERE THUNDERSTORMS. WOULD LOWER POPS IN INDIANA ZONES
TO CHANCE AND ADD CHANCE POPS TO MI ZONES ST. JOSEPH TO HILLSDALE
THROUGH EARLY AFTERNOON.

1 KM VIS INDICATING A FAIR AMOUNT OF BREAKS IN THE CLOUDS THIS
MORNING WHICH SHOULD KEEP TEMPS ON TRACK TO NEAR CURRENT FORECAST
VALUES IN OH ZONES. TEMPERATURES WILL NEED TO BE ADJUSTED IN
INDIANA ZONES...PROBABLY INTO THE MID 80S. MICHIGAN ZONES WILL LIKELY
NEED TO BE TWEAKED ALSO AS TEMPERATURES HAVE CLIMBED INTO THE LOW 80S
IN SOME LOCATIONS. CAA SHOULD BRING TEMPS DOWN BEFORE MICHIGAN
ZONES CLIMB AJNY HIGHER THAN 85.

.IWX...NONE.

TAL

In the hours before

Local storm report, May 31, 1:48 PM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
148 PM EST SUN MAY 31 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    COLUMBIA CITY             IN   .88 INCH HAIL
05/31/98   WHITLEY

0116 PM    HICKSVILLE                OH   1 INCH HAIL
05/31/98   DEFIANCE

0129 PM    HICKSVILLE                OH   1.75 INCH HAIL
05/31/98   DEFIANCE

0134 PM    HICKSVILLE                OH   WIND DAMAGE
05/31/98   DEFIANCE                       8 TO 10 INCH DIAMETER TREE
                                          LIMBS DOWN

0146 PM    5 W DEFIANCE              OH   .88 INCH HAIL
05/31/98   DEFIANCE
Local storm report, May 31, 2:08 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
208 PM EST SUN MAY 31 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    ALBION                    IN   .75 INCH HAIL
05/31/98   NOBLE

1242 PM    ASHLEY                    IN   .75 INCH HAIL
05/31/98   STEUBEN

1244 PM    5 W SPENCERVILLE          IN   TORNADO
05/31/98   DE KALB                        LAW ENFORCEMENT REPORTED
                                          TORNADO ON GROUND JUST N
                                          OF I69 AT MILE MARKER 132
                                          WITH DEBRIS IN THE AIR

1245 PM    KENDALLVILLE              IN   .88 INCH HAIL
05/31/98   NOBLE

1255 PM    AUBURN                    IN   .75 INCH HAIL
05/31/98   DE KALB

0105 PM    COLUMBIA CITY             IN   .75 INCH HAIL
05/31/98   WHITLEY

0110 PM    LIGONIER                  IN   .75 INCH HAIL
05/31/98   NOBLE

0114 PM    HICKSVILLE                OH   .75 INCH HAIL
05/31/98   DEFIANCE

0115 PM    1 W AUBURN                IN   TORNADO
05/31/98   DE KALB                        BARN ROOF OFF WITH
                                          NUMEROUS POWER LINES DOWN.

0116 PM    HICKSVILLE                OH   1 INCH HAIL
05/31/98   DEFIANCE

0120 PM    ST JOE                    IN   .75 INCH HAIL
05/31/98   DE KALB

0120 PM    SPENCERVILLE              IN   .75 INCH HAIL
05/31/98   DE KALB

0129 PM    HICKSVILLE                OH   1.75 INCH HAIL
05/31/98   DEFIANCE

0134 PM    HICKSVILLE                OH   WIND DAMAGE
05/31/98   DEFIANCE                       8 TO 10 INCH DIAMETER TREE
                                          LIMBS DOWN

0202 PM    1 W GAS CITY              IN   61 MPH TSTM GUST
05/31/98   GRANT
Local storm report, May 31, 2:08 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
208 PM EST SUN MAY 31 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    ALBION                    IN   .75 INCH HAIL
05/31/98   NOBLE

1242 PM    ASHLEY                    IN   .75 INCH HAIL
05/31/98   STEUBEN

1244 PM    5 W SPENCERVILLE          IN   TORNADO
05/31/98   DE KALB                        LAW ENFORCEMENT REPORTED
                                          TORNADO ON GROUND JUST N
                                          OF I69 AT MILE MARKER 132
                                          WITH DEBRIS IN THE AIR

1245 PM    KENDALLVILLE              IN   .88 INCH HAIL
05/31/98   NOBLE

1255 PM    AUBURN                    IN   .75 INCH HAIL
05/31/98   DE KALB

0105 PM    COLUMBIA CITY             IN   .75 INCH HAIL
05/31/98   WHITLEY

0110 PM    LIGONIER                  IN   .75 INCH HAIL
05/31/98   NOBLE

0114 PM    HICKSVILLE                OH   .75 INCH HAIL
05/31/98   DEFIANCE

0115 PM    1 W AUBURN                IN   TORNADO
05/31/98   DE KALB                        BARN ROOF OFF WITH
                                          NUMEROUS POWER LINES DOWN.

0116 PM    HICKSVILLE                OH   1 INCH HAIL
05/31/98   DEFIANCE

0120 PM    ST JOE                    IN   .75 INCH HAIL
05/31/98   DE KALB

0120 PM    SPENCERVILLE              IN   .75 INCH HAIL
05/31/98   DE KALB

0129 PM    HICKSVILLE                OH   1.75 INCH HAIL
05/31/98   DEFIANCE

0134 PM    HICKSVILLE                OH   WIND DAMAGE
05/31/98   DEFIANCE                       8 TO 10 INCH DIAMETER TREE
                                          LIMBS DOWN

0202 PM    1 W GAS CITY              IN   70 MPH TSTM GUST
05/31/98   GRANT
Local storm report, May 31, 2:08 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
208 PM EST SUN MAY 31 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    ALBION                    IN   .75 INCH HAIL
05/31/98   NOBLE

1242 PM    ASHLEY                    IN   .75 INCH HAIL
05/31/98   STEUBEN

1244 PM    5 W SPENCERVILLE          IN   TORNADO
05/31/98   DE KALB                        LAW ENFORCEMENT REPORTED
                                          TORNADO ON GROUND JUST N
                                          OF I69 AT MILE MARKER 132
                                          WITH DEBRIS IN THE AIR

1245 PM    KENDALLVILLE              IN   .88 INCH HAIL
05/31/98   NOBLE

1255 PM    AUBURN                    IN   .75 INCH HAIL
05/31/98   DE KALB

0105 PM    COLUMBIA CITY             IN   .75 INCH HAIL
05/31/98   WHITLEY

0110 PM    LIGONIER                  IN   .75 INCH HAIL
05/31/98   NOBLE

0114 PM    HICKSVILLE                OH   .75 INCH HAIL
05/31/98   DEFIANCE

0115 PM    1 W AUBURN                IN   TORNADO
05/31/98   DE KALB                        BARN ROOF OFF WITH
                                          NUMEROUS POWER LINES DOWN.

0116 PM    HICKSVILLE                OH   1 INCH HAIL
05/31/98   DEFIANCE

0120 PM    ST JOE                    IN   .75 INCH HAIL
05/31/98   DE KALB

0120 PM    SPENCERVILLE              IN   .75 INCH HAIL
05/31/98   DE KALB

0129 PM    HICKSVILLE                OH   1.75 INCH HAIL
05/31/98   DEFIANCE

0134 PM    HICKSVILLE                OH   WIND DAMAGE
05/31/98   DEFIANCE                       8 TO 10 INCH DIAMETER TREE
                                          LIMBS DOWN

0202 PM    1 W GAS CITY              IN   70 MPH TSTM GUST
05/31/98   GRANT
Local storm report, May 31, 4:02 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
402 PM EST SUN MAY 31 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    ALBION                    IN   .88 INCH HAIL
05/31/98   NOBLE

1240 PM    ALBION                    IN   .75 INCH HAIL
05/31/98   NOBLE

1242 PM    ASHLEY                    IN   .88 INCH HAIL
05/31/98   STEUBEN

1242 PM    ASHLEY                    IN   .75 INCH HAIL
05/31/98   STEUBEN

1244 PM    5 W SPENCERVILLE          IN   TORNADO
05/31/98   DE KALB                        LAW ENFORCEMENT REPORTED
                                          TORNADO ON GROUND JUST N
                                          OF I69 AT MILE MARKER 132
                                          WITH DEBRIS IN THE AIR

1245 PM    KENDALLVILLE              IN   .88 INCH HAIL
05/31/98   NOBLE

1255 PM    AUBURN                    IN   .75 INCH HAIL
05/31/98   DE KALB

0105 PM    COLUMBIA CITY             IN   .88 INCH HAIL
05/31/98   WHITLEY

0110 PM    LIGONIER                  IN   .75 INCH HAIL
05/31/98   NOBLE

0114 PM    HICKSVILLE                OH   .75 INCH HAIL
05/31/98   DEFIANCE

0115 PM    1 W AUBURN                IN   TORNADO
05/31/98   DE KALB                        BARN ROOF OFF WITH
                                          NUMEROUS POWER LINES DOWN.

0116 PM    HICKSVILLE                OH   1 INCH HAIL
05/31/98   DEFIANCE

0120 PM    ST JOE                    IN   .75 INCH HAIL
05/31/98   DE KALB

0120 PM    SPENCERVILLE              IN   .75 INCH HAIL
05/31/98   DE KALB

0129 PM    HICKSVILLE                OH   1.75 INCH HAIL
05/31/98   DEFIANCE

0134 PM    HICKSVILLE                OH   WIND DAMAGE
05/31/98   DEFIANCE                       8 TO 10 INCH DIAMETER TREE
                                          LIMBS DOWN

0150 PM    FAIRMOUNT                 IN   1.75 INCH HAIL
05/31/98   GRANT

0200 PM    HARTFORD CITY             IN   .75 INCH HAIL
05/31/98   BLACKFORD

0202 PM    1 W GAS CITY              IN   61 MPH TSTM GUST
05/31/98   GRANT

0209 PM    HICKSVILLE                OH   WIND DAMAGE
05/31/98   DEFIANCE                       3 FT DIAMETER TREE DOWN
                                          TRAFFIC LIGHTS OUT

0214 PM    1 NW LEIPSIC              OH   .75 INCH HAIL
05/31/98   PUTNAM

0215 PM    HARTFORD CITY             IN   1.75 INCH HAIL
05/31/98   BLACKFORD

0225 PM    GAS CITY                  IN   1.75 INCH HAIL
05/31/98   GRANT

0225 PM    GAS CITY                  IN   TORNADO
05/31/98   GRANT                          POSSIBLE TORNADO NUMEROUS
                                          HOMES AND TREES DAMAGED
Special weather statement, May 31, 4:07 PM EST, 8 minutes before
INZ006>009-012>018-020-022>027-032>034-OHZ001-002-004-005-015-016-
024-025-312300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
407 PM EST SUN MAY 31 1998

...SEVERE THUNDERSTORM WATCH IS CANCELLED FOR MOST OF NORTHERN AND
NORTHEASTERN INDIANA AND NORTHWEST OHIO BUT REMAINS IN EFFECT FOR A
SMALL PART OF NORTHEASTERN INDIANA UNTIL 600 PM EST...

THE ONLY COUNTIES STILL INCLUDED IN THIS WATCH INCLUDE THE FOLLOWING:
IN INDIANA...GRANT...BLACKFORD AND JAY.

PERSONS IN THESE AREA SHOULD STILL REMAIN ALERT FOR RAPIDLY CHANGING
WEATHER CONDITIONS AND STAY TUNED TO NOAA WEATHER RADIO..LOCAL RADIO
OR TELEVISION FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

TEH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 11:54 AM ESTTornado WarningIWXLaGrange, Steuben36 min
May 31, 12:14 PM ESTTornado WarningIWXDeKalb51 min
May 31, 12:17 PM ESTSevere Thunderstorm WarningIWXNoble48 min
May 31, 12:35 PM ESTTornado WarningIWXNoble50 min
May 31, 12:49 PM ESTTornado WarningIWXAllen46 min
May 31, 1:05 PM ESTTornado WarningIWXDeKalb30 min
May 31, 1:07 PM ESTSevere Thunderstorm WarningIWXWhitley48 min
May 31, 1:35 PM ESTSevere Thunderstorm WarningIWXAllen50 min
May 31, 1:39 PM ESTSevere Thunderstorm WarningIWXAllen46 min
May 31, 1:48 PM ESTSevere Thunderstorm WarningIWXGrant62 min
May 31, 1:59 PM ESTSevere Thunderstorm WarningIWXBlackford46 min
May 31, 2:05 PM ESTTornado WarningIWXBlackford, Grant50 min
May 31, 2:09 PM ESTSevere Thunderstorm WarningIWXJay51 min
May 31, 2:31 PM ESTSevere Thunderstorm WarningIWXAdams, Wells49 min
May 31, 3:38 PM ESTSevere Thunderstorm WarningIWXGrant47 min
May 31, 4:23 PM ESTSevere Thunderstorm WarningIWXJay32 min
May 31, 4:29 PM ESTTornado WarningIWXJay31 min

Nearby

Tornado Warnings in Indiana, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.